Once a week, I gather the container and fill my mind with hope and good thoughts...
Oh, and drugs - I fill the container with lots of drugs.
|The Box of Happiness/Side Effects|
When I say 'drugs', I don't mean illicit recreational substances. I'm talking about your standard pharmacy-issue prescription medications. His current drug regimen is 12.5 pills, spread throughout the day.
Several times of day, I am heard saying, "Did you take your ________ (fill in the blank for time of day) meds yet?"
Most of his medication has NOT been approved for use in children under the age of 18...yet I willingly fill the prescriptions for these poisons every month.
Since The Boy's bipolar diagnosis at the age of six, he's been on numerous drug cocktails to keep his mental illness at bay. Some of these same meds are used to treat the symptoms of Asperger's Syndrome, so they're doing double duty.
With varying degrees of success, The Boy's gone through a string of mood stabilizers, antidepressants, anti-psychotics, stimulants and blood pressure medication (that magically works to curb aggression and help him to sleep).
|Current prescriptions and pill cutter|
Among the no-longer-used drugs:
Tegretol gave him a rash.
He had "Prozac poop out" on him. No, he didn't suffer from explosive diarrhea - "poop out" refers to the loss of drug effectiveness that sometimes happens.
Geodon gave him some pretty serious hand tremors. He shook so bad that he couldn't eat an Icee with the straw/spoon utensil without spilling it all over himself.
A new shrink prescribed a toxic dose of Lithium which caused tremors, necessitating a trip to the emergency room (when his blood levels were twice the therapeutic level), and a visit with toxicologists who said, "Well, he doesn't appear to have brain or liver damage."
His one month trial with Risperdal resulted in a 17-pound weight gain (and a $250 grocery bill during one Spring break).
In one six month period, 14 medication changes were made to keep The Boy stable. Since he's still a growing lad, the adjustments to dosage and/or trials of new drugs is pretty routine - and often fraught with not-so-routine difficulties.
During inpatient hospitalizations, I've seen him zombified on too much Abilify, and had a nurse call me to say "a shot of Thorazine was easier than dealing with him."
Did you know they make Ativan in a thin sheet that melts on your tongue, and hospital staff are not reticent to dispense it?
Last year, after his wisdom teeth surgery, Oxycodone caused him to have a rapid backslide, complete with physical aggression - and won him a 72-hour hold in a locked hospital ward.
Even after all of these difficulties, I am grateful that, for now, his mix of medications seems to be keeping him on an even keel.
We make regular visits to his psychiatrist, and and in between appointments, I track side effects and keep an eye out for manic or depressive symptoms to rear their ugly heads.
Knock on wood (and laminated wood products), the good spell will continue.